[Skip to Content]
[Skip to Content Landing]
Article
March 28, 1986

Predicting the Predisposition to OsteoporosisGonadotropin-Releasing Hormone Antagonist for Acute Estrogen Deficiency Test

Author Affiliations

From the Department of Obstetrics and Gynecology, Columbia Hospital for Women, Georgetown University Medical Center, Washington, DC (Dr Abbasi); the Pregnancy Research Branch, National Institute of Child Health and Human Development, National Institutes of Health, Bethesda, Md (Dr Hodgen); and the Jones Institute for Reproductive Medicine, Department of Obstetrics and Gynecology, Eastern Virginia Medical School, Norfolk, Va (Dr Hodgen).

JAMA. 1986;255(12):1600-1604. doi:10.1001/jama.1986.03370120078026
Abstract

A reliable predictive test to identify perimenopausal women who are vulnerable to the adverse effects of severe estrogen deficiency may be useful in deciding for whom and when to begin estrogen replacement therapy. Primate models were employed to determine (1) whether short-term treatment with gonadotropin-releasing hormone antagonist allows prospective identification of individuals at greatest risk for a negative calcium balance during overt estrogen deficiency; (2) whether high-dose clomiphene citrate is sufficiently estrogenic to abate urinary calcium loss and to sustain vaginal and perineal tissues after ovariectomy; and (3) whether clomiphene citrate will provide these beneficial estrogenic effects without inducing endometrial proliferation and menstruation after progestin withdrawal. The data indicate the capability of short-term gonadotropin-releasing hormone-antagonist test to identify individuals likely to lose calcium rapidly after ovariectomy. This result has potential usefulness in the prediction of susceptibility to osteoporosis after medical castration or spontaneous menopause. At high doses, clomiphene citrate therapy was nearly as effective as high-dose conjugated equine estrogens for conservation of urinary calcium, yet clomiphene citrate did not cause endometrial proliferation or withdrawal bleeding after progesterone therapy.

(JAMA 1986;255:1600-1604)

×